Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS Goodland, KS

July 5, 2011Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 5, 2011, 9:21 PM MDT for Yuma County, Colorado. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2011, 9:21 PM MDT (03:21 UTC)
Expired
Jul 6, 2011, 1:30 AM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:53 PM MDTHEAVY RAIN 3Clarkville, CORAIN STARTED AT 815 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WGUS53 KGLD 060321
FFWGLD
COC125-060730-
/O.NEW.KGLD.FF.W.0014.110706T0321Z-110706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 130 AM MDT

* AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.  RADAR ESTIMATES OF 2 TO 3 INCHES OF RAINFALL HAVE    
  ALREADY FALLEN ACROSS PORTIONS OF THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALVIN...CLARKVILLE...ECKLEY...LAIRD...WAUNETA...WRAY AND YUMA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 4045 10205 4044 10204 4006 10205 4006 10280
      4035 10280 4044 10278

$$

JLUNDQUI
2 follow-up statements
522 
WGUS73 KGLD 060549
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 PM MDT TUE JUL 5 2011

COC125-060730-
/O.CON.KGLD.FF.W.0014.000000T0000Z-110706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
1149 PM MDT TUE JUL 5 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN YUMA COUNTY
UNTIL 130 AM MDT...

AT 1147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
GREATER THAN 3 INCHES OF RAIN HAD FALLEN ACROSS MUCH OF NORTHERN 
YUMA COUNTY. TRAINED SPOTTERS MEASURED 3.0 INCHES OF RAIN IN LESS 
THAN 2 HOURS WITH THE EARLIER STORMS. WHILE HEAVY RAIN HAS 
ENDED...LIGHT TO MODERATE RAIN WILL CONTINUE FOR THE NEXT FEW 
HOURS...WITH CONTINUED RUN OFF EXPECTED TO CAUSE FLASH FLOODING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALVIN...CLARKVILLE...ECKLEY...LAIRD...WAUNETA...WRAY AND YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 4045 10205 4044 10204 4006 10205 4006 10280
      4035 10280 4044 10278

$$

JRM
894 
WGUS73 KGLD 060742
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM MDT WED JUL 6 2011

COC125-060754-
/O.EXP.KGLD.FF.W.0014.000000T0000Z-110706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
142 AM MDT WED JUL 6 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN YUMA
COUNTY HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAINFALL AND THE ASSOCIATED EXCESS RUNOFF HAS ENDED OVER THE 
WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA SHOULD BEGIN TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4045 10205 4044 10204 4006 10205 4006 10280
      4035 10280 4044 10278

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:21 PM MDT, 4 hours earlier.

Area forecast discussion, Jul 5, 5:21 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT TUE JUL 5 2011

.DISCUSSION...
213 PM MDT TUE JUL 5 2011

THE 19Z SURFACE ANALYSIS AND VISIBLE SATELLITE INDICATE A WARM
FRONT OVER NORTHERN KANSAS/SOUTHWEST NEBRASKA AND THEN THE
MOISTURE PLUME AROUND THE PERIPHERY OF THE RIDGE ACROSS NORTHERN
NEBRASKA. THE COLD FRONT IS OVER NORTHWEST NEBRASKA. LIGHTNING
DETECTION IS SHOWING ACTIVITY ALONG THIS MOISTURE PLUME IN
COLORADO.

A RIDGE WILL PERSIST OVER THE SOUTHERN ROCKIES TONIGHT THROUGH
FRIDAY. AT THE SURFACE...A FRONT WILL MOVE SOUTH TOWARD THE
NEBRASKA/KANSAS BORDER THIS EVENING AND PROGRESS SLOWLY SOUTH DURING
THE NIGHT. HIGH PRESSURE WILL SETTLE INTO THE REGION WEDNESDAY AND
THURSDAY. HIGH PRESSURE WILL SHIFT EAST SOME FRIDAY WITH WEAK LOW
PRESSURE OVER EASTERN COLORADO.

THE FRONT WILL BE SLOWER MOVING THAN EARLIER THOUGHT SO STORMS WILL
BE FOCUSED MAINLY OVER THE NORTHERN ZONES THIS EVENING. THE OLD WARM
FRONT STILL LINGERS FURTHER SOUTH AND THIS WILL ALSO BE A POTENTIAL
FOCUS FOR THUNDERSTORM DEVELOPMENT. CONSEQUENTLY HIGHEST POPS THIS
EVENING WILL BE OVER THE NORTHERN ZONES. SEVERE WEATHER WILL ALSO BE
POSSIBLE WITH 1500-2000 J/KG OF CAPE AND WIND SHEAR FROM 30 TO 40
M/S. ADDITIONALLY, SLOW MOVEMENT WITH STORMS AND HIGH PRECIPITABLE
WATER OF OVER AN INCH WILL CREATE A POTENTIAL FOR LOCALLY HEAVY RAIN
OVER ZONES GENERALLY NORTH OF HIGHWAY 36 TONIGHT AND ACROSS A LARGE
PART OF THE FA WEDNESDAY. THERE IS A SLIGHT CHANCE FOR EXCESSIVE RAINFALL
IN THIS SAME AREA. THE FRONT WILL MOVE SOUTH OVERNIGHT AND EXPECT
STORMS TO BE ONGOING THROUGH SUNRISE. SHOWERS AND STORMS MAY
DECREASE SOME IN THE MORNING BUT WILL PERSIST OVER PORTIONS OF THE
FA. ANOTHER SHORTWAVE WILL CAUSE AN INCREASE STORMS IN COVERAGE AND
INTENSITY WEDNESDAY AFTERNOON AND EVENING. ADDITIONAL SHORTWAVE
ENERGY RIDING OVER THE RIDGE INTO NORTHWEST KANSAS WILL BRING AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO THE FA THURSDAY AFTERNOON
AND NIGHT AND AGAIN FRIDAY AFTERNOON AND NIGHT.

850 TEMPERATURES INDICATE COOLER MAX TEMPERATURES WEDNESDAY AND THIS
IS OBVIOUS SINCE THERE SHOULD BE CONSIDERABLE CLOUDS AND
PRECIPITATION. THE COOLER MET GUIDANCE WAS USED WITH HIGH
TEMPERATURES RANGING FROM THE UPPER 70S NORTHWEST TO 90 IN THE FAR
SOUTH ZONES. MAX TEMPERATURES ON THURSDAY WILL BE WARMER IN THE MID
80S AND THE LOWER 90S FRIDAY. MIN TEMPERATURES WILL BE IN THE LOWER
60S NORTHWEST TO THE MID 60S EAST.

IN THE EXTENDED...THE RIDGE MOVES INTO THE SOUTHERN PLAINS WITH
MOISTURE STREAMING AROUND THE RIDGE INTO NORTHWEST KANSAS. SHORTWAVE
ENERGY MOVING THROUGH THE FLOW WILL PROVIDE FORCING FOR AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH
TUESDAY. MAX TEMPERATURES THROUGH THIS PERIOD WILL CONTINUE IN THE
90S. MIN TEMPERATURES WILL RANGE FROM THE LOWER 60S IN THE WEST TO
AROUND 70 IN THE EAST.

FS
&&

.AVIATION...
521 PM MDT TUE JUL 5 2011

FOR THE OOZ TAFS...LOTS OF UNCERTAINITY WRT TSTORMS AND MVFR CIGS
AT BOTH TERMINALS. SOME DIFFERENCES IN MODEL SOLUTIONS IN
PLACEMENT OF TSTORMS AND RELATED BOUNDARIES...HAVE JUST TAKEN A
BLEND OF THESE SOLUTIONS. FOR KGLD...THERE IS A DECENT CHANCE FOR
TSTORMS THIS EVENING...THEN A LULL...THEN ANOTHER CHANCE TOWARD
THE END OF THE PERIOD. FOR KMCK...HIGHER CHANCES THAN KGLD AND FOR
LONGER DURATION SO HAVE TEMPO TSRA IN THE SHORT TERM THEN VCTS
THROUGH THE REST OF THE PERIOD. UPSLOPE MOISTURE AT BOTH LOCATIONS
WILL LEAD TO MVFR CIGS IN THE EARLY MORNING AND LASTING THROUGH
EARLY AFTERNOON.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 5, 10:47 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT TUE JUL 5 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT TUE JUL 5 2011 /1147 AM CDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHEAST
COLORADO AND EXTREME SOUTHWEST NEBRASKA. THESE STORMS ARE THEN
EXPECTED TO MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE HIGHEST
CHANCE FOR SEVERE WEATHER ALONG AND NORTH OF INTERSTATE 70. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN
THREATS ACROSS THE ENTIRE AREA. HOWEVER...THERE WILL BE A THREAT
FOR TORNADOES OVER NORTHERN YUMA COUNTY AND COUNTIES ALONG THE
KANSAS AND NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME THUNDERSTORMS MAY LINGER THROUGH WEDNESDAY MORNING WITH
LOCALLY HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS STILL
BEING POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND TORNADOES.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING BETWEEN THURSDAY AND MONDAY. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER

In the hours before

Local storm report, Jul 5, 8:14 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     1 W YUMA                40.12N 102.74W
07/05/2011  M55 MPH          YUMA               CO   MESONET

&&

BSCHOLL
Local storm report, Jul 5, 9:08 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     WRAY                    40.08N 102.23W
07/05/2011  M61 MPH          YUMA               CO   AWOS

&&

JSL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jul 5, 8:41 PM MDTSevere Thunderstorm WarningGLDYuma49 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.